Combinatorica

, Volume 37, Issue 1, pp 31–40 | Cite as

Sparse hypergraphs with low independence number

Original Paper
  • 99 Downloads

Abstract

Let K 4 (3) denote the complete 3-uniform hypergraph on 4 vertices. Ajtai, Erdős, Komlós, and Szemerédi (1981) asked if there is a function ω(d)→∞ such that every 3-uniform, K 4 (3) -free hypergraph H with N vertices and average degree d has independence number at least \(\frac{N} {{d^{1/2} }}\omega (d)\). We answer this question by constructing a 3-uniform, K 4 (3) -free hypergraph with independence number at most \(2\frac{N}{{{d^{1/2}}}}\). We also provide counterexamples to several related conjectures and improve the lower bound of some hypergraph Ramsey numbers.

Mathematics Subject Classification (2000)

05C65 05D05 05D10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. Ajtai, P. Erdős, J. Komlós and E. Szemerédi: On Turán's theorem for sparse graphs, Combinatorica 1 (1981), 313–317.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    M. Ajtai, J. Komlós, J. Pintz, J. Spencer and E. Szemerédi: Extremal uncrowded hypergraphs, J. Combin. Theory Ser. A 32 (1982), 321–335.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    M. Ajtai, J. Komlós and E. Szemerédi: A dense infinite Sidon sequence, European J. Combin. 2 (1981), 1–11.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    N. Alon, T. Jiang, Z. Miller and D. Pritikin: Properly colored subgraphs and rainbow subgraphs in edge-colorings with local constraints, Random Structures Algorithms 23 (2003), 409–433.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    T. Bohman, A. Frieze and D. Mubayi: Coloring H-free hypergraphs, Random Structures Algorithms 36 (2010), 11–25.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    J. Cooper and D. Mubayi: List coloring triangle-free hypergraphs, (submitted) (2013).MATHGoogle Scholar
  7. [7]
    D. de Caen: The current status of Turán's problem on hypergraphs, Extremal problems for finite sets (Visegrád, 1991), Bolyai Soc. Math. Stud., vol. 3, János Bolyai Math. Soc., Budapest, 1994, 187–197.Google Scholar
  8. [8]
    P. Erdős and L. Lovász: Problems and results on 3-chromatic hypergraphs and some related questions, In finite and finite sets (Colloq., Keszthely, 1973; dedicated to P. Erdős on his 60th birthday), Vol. II, North-Holland, Amsterdam, 1975, 609–627. Colloq. Math. Soc. János Bolyai, Vol. 10.MathSciNetMATHGoogle Scholar
  9. [9]
    A. Frieze and D. Mubayi: On the chromatic number of simple triangle-free triple systems, Electron. J. Combin. 15 (2008), Research Paper 121, 27.MathSciNetMATHGoogle Scholar
  10. [10]
    A. Frieze and D. Mubayi: Coloring simple hypergraphs, J. Combin. Theory. Ser. B (to appear). 2008Google Scholar
  11. [11]
    J. Komlós, J. Pintz and E. Szemerédi: A lower bound for Heilbronn's problem, J. London Math. Soc. (2) 25 (1982), 13–24.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    A. Kostochka, D. Mubayi and J. Verstraete: On independent sets in hypergraphs, Random Structures Algorithms (to appear) 1982.Google Scholar
  13. [13]
    H. Lefmann: Sparse parity-check matrices over GF(q), Combin. Probab. Comput. 14 (2005), 147–169.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    D. Mubayi: An intersection theorem for four sets, Adv. Math. 215 (2007), 601–615.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    K. T. Phelps and V. Rödl: Steiner triple systems with minimum independence number, Ars Combin. 21 (1986), 167–172.MathSciNetMATHGoogle Scholar
  16. [16]
    J. B. Shearer: On the independence number of sparse graphs, Random Structures Algorithms 7 (1995), 269–271.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    J. Spencer: Turan's theorem for k-graphs, Discrete Math. 2 (1972), 183–186.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    P. Turán: On an extremal problem in graph theory (in hungarian), Math. Fiz. Lapok 48 (1941), 436–452.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations